Join us: facebook.com/unitedhumanists
Deadly Fentanyl Hits the Streets Disguised as Xanax and Norco.
The rise in prescription opioid and heroin abuse creates countless problems for healthcare professionals, law enforcement, the drug abusers themselves and society as a whole. It’s a complex issue that continues to claim lives. Unfortunately, Fentanyl, a painkiller 100 times more powerful than morphine, is showing up on the streets disguised as other drugs, such as Norco and Xanax. The results are an increase in fatal overdoses.
Problems with fentanyl are not new. As recently as last year, we wrote about the dangers of fentanyl when it is mixed with heroin, and Dr. A.R. Mohammad, the founder of Inspire Malibu, did a recent interview with FOX 11 News in Los Angeles regarding the rise in fentanyl on the streets. What is new, however, are reports of synthetic fentanyl, likely manufactured in illegal labs in the states, China and Mexico, sold under different drug names to unsuspecting users.
In March of this year, Sacramento County, California, saw six deaths and 22 overdoses as a result of fentanyl peddled as Norco, which is supposed to be a mix of acetaminophen and hydrocodone. “In reality, they’re taking fentanyl, which is much, much, much more potent,” Laura McCasland, a spokeswoman for the Department of Health and Human Services, told The New York Times.
Legally manufactured fentanyl is an injectable opioid often administered before surgeries. It also comes in a time release lozenge or patch for patients coping with severe chronic pain from conditions like pancreatic, metastatic and colon cancer.
Fentanyl is so strong, fast-acting and creates such a high tolerance, many patients find that other opiates no longer work for them. This is also one of the reasons that fentanyl is so addictive.
With abuse and addiction to fentanyl, quitting “cold turkey” can cause severe withdrawal.
What are the Withdrawal Symptoms of Fentanyl?
- Fast heart rate and rapid breathing
- Muscle, joint and back pain
- Insomnia, yawning and restlessness
- Sweating and chills
- Runny nose and eyes
- Anxiety, depression and irritability
- Lethargy and weakness
- Vomiting, nausea, diarrhea, loss of appetite and stomach cramps
Even a tiny amount of fentanyl can be deadly. The president of the American Society of Anesthesiologists, J.P. Abenstein, told National Public Radio, “What happens is people stop breathing on it. The more narcotic you take, the less your body has an urge to breath.”
Abenstein added that people who don’t know how much to take will easily overdose. This no doubt also applies to users who aren’t even aware they’re taking the dangerous opiate when it’s sold under another name or mixed with heroin.
The Centers for Disease Control and Prevention (CDC) reported that of the estimated 28,000 people who died from opioid overdoses in 2014, almost 6,000 of those deaths were fentanyl related.
The agency also suggests that states make Naloxone (Narcan), an overdose-reversal drug, more widely available in hospitals and ambulances to prevent deaths.
Abstinence from illicit drug use is the only guaranteed way to avoid an accidental overdose on fentanyl. Addiction, however, changes the brain’s chemistry and drives those affected to make decisions and behave in a manner that continues to put them at risk.